Alert archive / Florida / Tornado Warnings in 2019

Tornado Warning 5, NWS Tallahassee, FL

January 19, 2019Gadsden County, Florida; Decatur County, Georgia

NWS Tallahassee, FL issued this tornado warning at Jan 19, 2019, 8:08 PM EST for Gadsden County, Florida; Decatur County, Georgia. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 19, 2019, 8:08 PM EST (01:08 UTC)
Expired
Jan 19, 2019, 8:26 PM EST
In force
18 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Gadsden County, FL, Decatur County, GA

The radar

The Tallahassee radar (KTLH), 37 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 19, 4:21 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2019-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2019-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

312 
WFUS52 KTAE 200108
TORTAE
FLC039-GAC087-200200-
/O.NEW.KTAE.TO.W.0005.190120T0108Z-190120T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
808 PM EST SAT JAN 19 2019

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northern Gadsden County in Big Bend of Florida...
  Southern Decatur County in southwestern Georgia...

* Until 900 PM EST.
    
* At 808 PM EST, a severe thunderstorm capable of producing a tornado
  was located near Chattahoochee, or 11 miles northwest of Quincy,
  moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Havana around 830 PM EST.

Other locations impacted by this tornadic thunderstorm include
Freemont, Darsey, Mount Pleasant, Concord, Jamieson, Recovery,
Faceville, Laingkat, Attapulgus and Hardaway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3069 8438 3069 8436 3062 8437 3059 8478
      3074 8482 3088 8438
TIME...MOT...LOC 0108Z 251DEG 45KT 3067 8474 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

42-DVD
1 follow-up statement
462 
WWUS52 KTAE 200126
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
826 PM EST SAT JAN 19 2019

FLC039-GAC087-200135-
/O.CAN.KTAE.TO.W.0005.000000T0000Z-190120T0200Z/
Gadsden FL-Decatur GA-
826 PM EST SAT JAN 19 2019

...THE TORNADO WARNING FOR NORTHERN GADSDEN AND SOUTHERN DECATUR
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight EST for Big Bend of
Florida...and southwestern Georgia.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3069 8438 3069 8436 3062 8437 3059 8478
      3074 8482 3088 8438
TIME...MOT...LOC 0125Z 251DEG 45KT 3074 8449 

$$

42-DVD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Jan 19, 8:04 PM EST, 4 minutes earlier.

Area forecast discussion, Jan 19, 8:04 PM EST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Tallahassee FL
804 PM EST Sat Jan 19 2019

.UPDATE...

The tornado watch has been extended eastward to Turner and Tift
counties in GA southwest into Leon, Liberty, and Gulf counties
in FL, and is in effect until midnight. A Squall line continues
moving eastward w/ several reports of wind damage. The near
storm environment remains favorable for a tornado or two over
the watch area through midnight. Meanwhile, we have begun to
clear some of our counties west of the line as the the threat
moves east. The remainder of the forecast remains on track.

&&

.PREV DISCUSSION [803 PM EST]...

.NEAR TERM [Through Tonight]...

The main focus will be on a squall line entering and sweeping from
west to east across the local region later this afternoon and
tonight. SPC continues to show a slight risk for severe weather
mainly along and west of an Albany to Tallahassee line with a
marginal risk elsewhere. While scattered showers have developed
ahead of the squall line, there has also been several breaks in the
cloud cover helping to further destabilize the atmosphere. A tornado
watch may be needed later afternoon or evening for at least a
portion of our CWA but will need to continue to monitor the line
and its evolution.

Behind the squall line we will see the passage of a strong cold
front with a much colder and drier airmass quickly filtering into
the area. It will also remain breezy overnight. This in combination
with extensive low level cloudiness may help keep temperatures from
dropping as low as previously forecast. Lows will range from near 40
northwest to around 50 across the southeast Big Bend.

.SHORT TERM [Sunday Through Monday Night]...

Will see a short break in precipitation for the short term as high
pressure builds across the eastern CONUS. With dry conditions in the
short term, the focus turns to the temperatures as the northwest
flow behind the cold front ushers in colder conditions. Highs Sunday
will range from the mid 40s across parts of southeast Alabama to the
the lower 50s across the eastern Florida Big Bend. With gusty winds
though, temperatures will feel like the 30s and 40s though. Thus, if
you are planning on spending time outside on Sunday, make sure you
bundle up! Highs on Monday will be in the 50s, but won't feel quite
as cold with weaker winds. Lows Monday morning are expected to be
the coldest over the next few days with most areas below freezing.
As the low level winds veer to the southeast, temperatures will be
slightly warmer Tuesday morning with lows in the mid 30s to lower
40s.

.LONG TERM [Tuesday Through Saturday]...

As the surface high moves east into the Atlantic, low level winds
will become southerly, with Gulf moisture returning to the CWA and
temperatures beginning to increase. Isentropic based showers will
allow for the return of low end rain chances to the forecast on
Tuesday. As a trough deepens over the Rockies Tuesday into
Wednesday, another front will push eastward with a low developing
along the southern end of the front and the system bringing high
rain chances back to the CWA Wednesday and Thursday. There's enough
instability for the mention of thunder with the system, however the
timing of this will have to be refined as the event nears. Behind
this system, PoPs will be limited into the first half of the
weekend.

.AVIATION...
[Through 00Z Monday]

Light rain is moving across most of the terminals with widespread
MVFR cigs outside of VLD where conditions are VFR at present. A
line of thunderstorms moving into DHN and ECP as of 23-00Z will
cross the remainder of the terminals through 07Z. Expect at least
MVFR with brief IFR or even LIFR in the heaviest rain as this
activity moves through. Southerly winds gusting in excess of 25
kt along and ahead of this line. Once the line moves through, a
return to MVFR cigs and winds veering to the northwest, gusting
up to 25 kt through Saturday afternoon. MVFR cigs should lift
around 15Z with VFR thereafter.

.MARINE...

Showers and thunderstorms will spread across the marine area this
evening and tonight. Winds and seas will continue to increase
tonight with Gale force gusts expected this evening through much
of tomorrow. Will likely need a Small Craft advisory for a portion
of Sunday night as winds and seas weaken. Expect an increase in
winds and seas mid week as the next front moves through the area.

.FIRE WEATHER...

A cold front will pass through tonight bringing rain to the
area this afternoon into tonight. Winds have increased today
and will remain elevated through tomorrow. Despite this, RH
values remain above critical thresholds and thus Red Flag
conditions are not expected.

.HYDROLOGY...

Showers and thunderstorms will spread across the area this afternoon
into tonight with around 3/4" or less of rain expected through
tonight. While a few rivers are already in minor flood or action
stage, these should not cause any significant impacts. Another
front will bring additional rainfall mid to late week with around
one to two inches of rain which will cause some rises on area
rivers.

With the strong southerly winds ahead of the front, water levels
will be elevated along the coast tonight, particularly in
Apalachee Bay. Inundation along the coast of 1 to 2.5 feet is
possible. This is expected to align timewise with high tide
overnight and thus have issued a coastal flood advisory for
tonight from Franklin County east to Dixie County.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   47  51  31  56  37 / 100   0   0   0   0
Panama City   44  50  34  54  42 /  70   0   0   0   0
Dothan        41  47  29  52  34 /  70   0   0   0   0
Albany        44  49  30  52  33 / 100   0   0   0   0
Valdosta      48  51  31  54  36 /  90  10   0   0   0
Cross City    52  54  32  58  38 /  90  10   0   0   0
Apalachicola  48  52  34  55  44 /  90   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 7 AM EST /6 AM CST/ Sunday for Coastal Bay-
     Coastal Dixie-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Taylor-Coastal Wakulla-South Walton.

     Coastal Flood Advisory until 4 AM EST Sunday for Coastal Dixie-
     Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla.

     High Rip Current Risk through Sunday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 7 PM EST /6 PM CST/ Sunday for Coastal
     Bay-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Gale Warning until 7 PM EST Sunday for Apalachee Bay or Coastal
     Waters From Keaton Beach to Ochlockonee River FL out to 20
     Nm-Coastal Waters From Ochlockonee River to Apalachicola Fl
     out to 20 Nm-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Mexico Beach to
     Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
     to Okaloosa Walton County Line FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
     from Apalachicola to Mexico Beach FL from 20 to 60 NM-
     Waters from Mexico Beach to Okaloosa Walton County Line FL
     from 20 to 60 NM.

&&

UPDATE...LF
NEAR TERM...Barry
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...LF
MARINE...Fieux
FIRE WEATHER...Fieux
HYDROLOGY...Fieux

In the hours before

Local storm report, Jan 19, 7:20 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
720 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 WSW MABSON            31.46N 85.59W
01/19/2019                   DALE               AL   911 CALL CENTER

            LARGE TREE DOWN ACROSS THE ROAD.

&&

EB
Local storm report, Jan 19, 7:24 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
724 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 NW CALLAWAY           30.15N 85.59W
01/19/2019                   BAY                FL   911 CALL CENTER

            TELEPHONE POLLS DOWN.

&&

EB
Local storm report, Jan 19, 7:32 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
732 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     2 SW MARIANNA MUNICIPAL 30.81N 85.21W
01/19/2019                   JACKSON            FL   911 CALL CENTER

            POWER POLE DOWN.

&&

EB
Local storm report, Jan 19, 7:33 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
733 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     2 ESE KYNESVILLE        30.72N 85.32W
01/19/2019                   JACKSON            FL   911 CALL CENTER

            POWER POLE DOWN.

&&

EB
Local storm report, Jan 19, 7:35 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
735 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND GST     2 SW PANAMA CITY        30.16N 85.68W
01/19/2019  M58 MPH          GMZ750             FL   MESONET

            58 MPH GUST MEASURED AT PACF1 TIDE GAUGE.

&&
Special weather statement, Jan 19, 7:41 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
741 PM EST SAT JAN 19 2019

ALZ067-GAZ121>124-142-144-200130-
Henry AL-Randolph GA-Baker GA-Terrell GA-Calhoun GA-Clay GA-Early GA-
741 PM EST SAT JAN 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY COUNTY IN
SOUTHEASTERN ALABAMA...CLAY...RANDOLPH...NORTHWESTERN BAKER...
CALHOUN...EARLY AND TERRELL COUNTIES IN SOUTHWESTERN GEORGIA UNTIL
830 PM EST/730 PM CST/...

At 741 PM EST/641 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Lumpkin to
7 miles northwest of Columbia. Movement was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fort Gaines, Morgan, Blakely, Dawson, Cuthbert, Edison, Arlington,
Shellman, Leary, Douglasville, Centerville, Damascus, Bronwood,
Parrott, Bellville, Haleburg, Bluffton, Iveys Mill, Parksville and
Carnegie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight EST/1100 PM CST/ for
southeastern Alabama...and southwestern Georgia.

LAT...LON 3188 8436 3187 8432 3126 8461 3125 8489
      3131 8509 3131 8527 3178 8494 3178 8491
      3182 8491 3192 8484 3192 8445 3196 8444
TIME...MOT...LOC 0041Z 235DEG 40KT 3192 8477 3140 8517

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 7:06 PM ESTSevere Thunderstorm WarningTAEJackson54 min
Jan 19, 7:30 PM ESTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Gulf, Liberty60 min
Jan 19, 7:40 PM ESTSpecial Marine WarningTAE65 min
Jan 19, 8:24 PM ESTSpecial Weather StatementTAEFranklin, Gadsden, Gulf, Leon, Liberty66 min
Jan 19, 8:33 PM ESTSpecial Marine WarningTAE57 min
Jan 19, 9:26 PM ESTSpecial Weather StatementTAEJefferson, Leon, Wakulla64 min
Jan 19, 9:51 PM ESTSpecial Marine WarningTAE54 min
Jan 19, 10:36 PM ESTSpecial Weather StatementTAELafayette, Madison39 min
Jan 19, 10:37 PM ESTSpecial Marine WarningTAE53 min
Jan 19, 11:12 PM ESTSpecial Weather StatementTAELafayette, Taylor48 min
Jan 19, 11:26 PM ESTSpecial Marine WarningTAE64 min
Jan 19, 11:53 PM ESTSpecial Weather StatementTAEDixie, Lafayette52 min
Jan 20, 3:33 AM ESTSmall Craft AdvisoryTAE21 hr
Jan 19, 7:41 PM ESTSpecial Weather StatementTAECalhoun, Clay, Early, Randolph, Terrell49 min
Jan 19, 7:55 PM ESTSevere Thunderstorm WarningTAECalhoun, Clay, Dougherty, Early, Lee, Randolph and 1 more42 min
Jan 19, 8:45 PM ESTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas60 min
Jan 19, 9:42 PM ESTSpecial Weather StatementTAEBrooks, Colquitt, Cook, Thomas48 min

Nearby

Tornado Warnings in Florida, 2019Tornado Warnings in Georgia, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.